When patients develop diarrhea in the hospital within 48 hours after admission, it is most likely antibiotic-associated diarrhea, including CDAD.
Advances in environmental sanitation, immunizations, antimicrobial therapy, and medical research have greatly reduced the impact of infectious diseases (IDs) on our communities. Nonetheless, infections and the cost of treating them remain a burden to the health care system.
In primary care practice, we may spend more time making referrals for suspected ID than actually treating infected patients. Here, as a brush up, is the ninth in our series of 10 practical ID pearls.
9. Is diarrhea, with or without leukocytosis and/or associated ileus, in hospitalized patients commonly caused by Clostridium difficile?
Please leave your comment below.
Then, click here for answer and explanation
Answer: Diarrhea in hospitalized patients is most likely the result of the bacterial toxin of Clostridium difficile, and is commonly referred to as C difficile–associated diarrhea or, CDAD.
When patients develop diarrhea in the hospital within 48 hours after admission, it is most likely antibiotic-associated diarrhea, including CDAD. Determination of whether the CDAD is nosocomial or community-acquired is important for surveillance purposes and payment coverage. Keep in mind that patients with CDAD may present with an ileus, especially when the patient is receiving pain medication (eg, morphine, oxycodone) that causes constipation and may mask the typical presentation of CDAD. Patients may also present with significant leukocytosis (white blood cell count 30 to 40 x 103/µL) because CDAD is known to cause a leukomoid reaction.1Reference
1. Bartlett J, Gerding D. Clinical recognition and diagnosis of Clostridium difficile infection. Clin Infect Dis. 2008;46:S12-S18. Accessed at: http://cid.oxfordjournals.org/content/46/Supplement_1/S12.full on October 4,2013.
Click below for: